Pharmacist and Medical Malpractice
Total Incurred: Greater than $280,000
Case Study with Risk Management Strategies
Presented by HPSO and CNA
(Monetary amounts represent the payments made on behalf of the individually insured pharmacist-owner due to the actions of the employed pharmacist and pharmacy technician.)
This case involves a pharmacist business owner who independently owned a pharmacy franchise. The patient was a six-month-old male who received a compounded formula prescribed by his pediatrician. The formula was a dye free Tri-Vi-Flor multivitamin and fluoride compound supplement consisting of 1500 IU Vitamin A, 400 IU Vitamin D, 0.35mg Vitamin C, and 0.25mg sodium fluoride compounded and dispensed by our insured’s pharmacy.
The patient had been receiving the compounded formula for two-months when an employed pharmacist received a telephone call from an emergency department physician. The physician inquired about the contents of the patient’s formula as the patient presented to the emergency department with elevated Vitamin D and calcium levels. The employed pharmacist discovered from the patient’s formula sheets that the lot numbers on the 1,000,000 and 2,400 unit/ml Vitamin D concentrations were mismatched which resulted in patient receiving 160,000 IU Vitamin D per day rather than the 400 IU prescribed by the pediatrician. The pharmacist reported the findings to the emergency department physician as well as the pharmacy business owner.
The following day, the pharmacy business owner performed an internal investigation and learned that a pharmacy technician had chosen the incorrect Vitamin D dosage when compounding the formula and the supervising pharmacist did not identify the mismatched lot number. On that same day, the business owner called the child’s parents to acknowledge the error and offer his apologies.
The patient received approximately six-weeks of excess Vitamin D. The family alleged that the patient’s health deteriorated during this period. As a result of his declining health, the patient’s parents took him to the pediatrician’s office on 10 separate occasions for loss of appetite, vomiting and lethargy. On the day of the emergency department visit, the pediatrician recommended the parents take the patient to the closest hospital due his weight-loss, vomiting and lethargy.
Upon admission, blood tests demonstrated the patient had a calcium level of 17mg/dl and a toxic level of Vitamin D. The patient was diagnosed with hypercalcemia secondary to hypervitaminosis D and mild hypertension secondary to hypercalcemia. Due to the nephology risks associated with hypervitaminosis D and hypercalcemia, the patient was transferred to a tertiary children’s hospital several hundred miles away.
The patient’s condition improved over the next several days and his serum Vitamin D and calcium levels returned to normal over the next few months. However, four months later a six (6) mm non-obstructive mid to upper left renal calculus (kidney stone) was noted on a renal ultrasound. The pediatrician documented that the kidney stone was likely due to the previous hypercalcemia with hypercalciuria. Two months later the patient passed the kidney stone, but this resulted in a second hospital admission.
The child’s parents (plaintiffs) filed a lawsuit against our insured pharmacy business owner due to the negligent acts of his employees.
Risk Management Comments
The defense team had difficulty finding supportive experts that could assert other possible theories of the patient’s hypervitaminosis D and hypercalcemia. The experts who reviewed the claim felt that patient’s illness was a direct result of the excessive concentration of Vitamin D in the compounded formula.
The pharmacist and the pharmacy technician were devastated by the patient’s injury. At the time of the incident, both had been employed by the pharmacy for over 15 years with only positive customer comments received during their employment. Neither the pharmacist nor the pharmacy technician was able to explain why the error occurred. One expert determined that the formula was compounded and dispensed during a holiday weekend. This meant that the pharmacy was working with a skeletal staff and this could have contributed to the oversite by both the pharmacist and pharmacy technician. They had failed to follow the pharmacy’s policies and procedures and they acknowledged their negligence. The pharmacy business owner also voluntarily reported the compounding error to the State Board of Pharmacy and FDA.
Given that defense council estimated a 50% chance of a jury returning a defense verdict, the defendant pharmacists agreed to participate in a mandatory settlement conference. The total incurred to settle and defend the defendant pharmacists in this case exceeded $280,000.
Risk Management Recommendations
Pharmacy Business Owners:
- Standard Operating Procedures (SOPs) for compounding and checking all compounded sterile preparations (CSPs)s should be utilized and sufficiently detailed to prevent process variation in practice.
- Standardized formulas (ingredients and the process to prepare) should be implemented and used to guide the compounding of complex CSPs, (e.g., dialysis solutions, cardioplegia solutions). Assure that:
- SOPs and formulas are supported by current literature;
- the organization has implemented a regular cycle for review of SOPs and formulas (e.g., every 2 to 3 years); and
- Follow the sequence of steps for compounding CSPs and processes specified in the formulas and SOPs.
- Use a preparation label, worksheet, or Master Formulation Record to guide compounding of all CSPs. This document expresses the drug name, base solution, patient-specific dose, preparation calculations, final volume of the preparation, and identifies the appropriate drug dosage form to be used (e.g., concentration and size of the container) and includes the name or initials of the person(s) who prepared and verified the preparation.
- Verify the prescription against the original order; verify that proper drug, dosage and quantity dispensed; confirm that the label, patient instructions and any warnings are correct.
- Evaluate whether workplace practices or conditions represent an unacceptable risk for dispensing errors and take appropriate corrective actions.
- Clarify any ambiguity or concerns with the prescription and the prescriber. Do not fill or dispense any prescription you are uncomfortable with or for which you have concerns.
- Organizations should provide sufficient space for staff working simultaneously in the DIRECT COMPOUNDING AREA to ensure sterility of CSPs is not compromised.
- Only permit one staff member to work in the DIRECT COMPOUNDING AREA when compounding chemotherapy and complex CSPs.
- Utilize standard intravenous drug concentrations as much as possible to avoid confusion. The number of unique concentrations is minimized.
- Ensure that the pharmacy computer is programmed to perform dose range checks and warn pharmacy staff about overdoses and under-doses for narrow therapeutic index and High–Alert Medications.
- Ensure that all prescriptions are checked prior to dispensing, preferably by a second pharmacist for additional safety. In a single-pharmacist setting, the pharmacist must check each prescription against the original order; verify that proper drug, dosage and quantity dispensed; confirm that the label, patient instructions and any warnings are correct.
- If an electronic tracking system is not used, ensure that the pharmacist has immediate access to computerized resources, including the United States Pharmacopeia, the American Hospital Formulary Services and other reputable sources of current drug information.
- Periodically require dispensing staff to dispense medications without utilizing the electronic system. Monitor their actions to protect against over-reliance on electronic decision-making algorithms and to ensure that staff maintains high-level dispensing documentation skills in the event electronic systems are interrupted or inaccessible for any reason.
- Establish a process to include an INDEPENDENT DOUBLE CHECK of prescriptions for selected High–Alert Medications before they are dispensed.
- At least annually, have pharmacy staff complete an educational program on ways to avoid errors with High–Alert Medications, narrow therapeutics index medications, and other error-prone